Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Painful Gout

Monday, 19 Sep 2011 08:08 AM


Question: I have suffered from acute gout for 10 years. My two big toes are four-and-a-half inches around. My doctor has me on Colcrys, allopurinol, and indomethacin, but my toes keep getting bigger. I don't eat shellfish, stay away from red meat, and I don't drink alcohol. Please help. I can't even get my shoes on without dying of pain.

Dr. Hibberd's Answer:
Gout is a very painful condition where serum uric acid is elevated and deposited as crystals into joints causing a painful inflammatory response. Unfortunately, gout also is associated with premature coronary artery disease and kidney stones, so interventions to correct it are very important. Beware, there are some other serious diseases associated with gout that you should be screened for, so be sure to consult your primary care physician.

Colchicine has long been used as an anti-gout pain reliever and acute gout modifier, but it has some very unpleasant and severe side effects, such as bone marrow suppression, that most of us prefer to avoid. Allopurinol has also been used for decades to help reduce uric acid levels, but it also has had problems associated with nerve damage known as peripheral neuropathy. Allopurinol's long–term, high-dose use has been de-emphasized because of concerns about drug induced neuropathy.

Indomethacin has long been the preferred anti-inflammatory for gout, but recent studies have questioned whether the increased gastric irritation seen with it can justify its superiority in gout management. Studies also question whether the comparative anti-inflammatory effects are any different from less expensive anti-inflammatories such as ibuprofen or naproxen.

You appear to be following a purine free diet, so you need to review your medication regimen to be sure nothing in it is precipitating your gout flare. Newer medications to help rid your body of uric acid as well as some that will reduce uric acid production are now available. They are worth discussing with your physician.

Do not overlook underlying disorders or your increased cardiac risks. Consider a cardiology and internal medicine/rheumatology consultation if there are any questions.

Uric acid may be overproduced or it may accumulate during the breakdown of food and when on chemotherapy. Some medications will increase uric acid levels and may also be reflective of renal failure, diabetes or other metabolic disorder, internal malignancy, leukemia, myeloma or lymphoma. So, it is time to go to your primary care physician for a work-up and a selection of some treatment alternatives for you.





© HealthDay

   
1Like our page
2Share
Dr-Hibberd
405
2011-08-19
Monday, 19 Sep 2011 08:08 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved